Colorado, 2024

Damaging Wind in Colorado, June 24, 2024

June 24, 2024 · NWS BOU · 1 event in 1 county or zone

A decaying thunderstorm produce a wind gusts up 60 mph near Pawnee Pass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A decaying thunderstorm produce a wind gusts up 60 mph near Pawnee Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 10:30 AM MST, 2 hours 10 minutes earlier. Its key messages:

  • Hot with Heat Advisory Today and Tuesday for the Denver Metro.
  • High based showers and thunderstorms this afternoon with gusty winds.
  • Slight cool down and increased chances for thunderstorms Wedneday and Thursday.
Area forecast discussion, Jun 24, 10:30 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1130 AM MDT Mon Jun 24 2024

.KEY MESSAGES...

- Hot with Heat Advisory Today and Tuesday for the Denver Metro.

- High based showers and thunderstorms this afternoon with gusty
  winds.

- Slight cool down and increased chances for thunderstorms
  Wedneday and Thursday.

&&

.UPDATE...
Issued at 916 AM MDT Mon Jun 24 2024

Temps were already in the upper 80s to lower 90s this morning over
nern CO.  So aftn highs in the upper 90's to lower 100's look on
track for the plains.

Meanwhile, there is enough lingering moisture in the mid levels to
produce sct high based showers and storms this aftn into the early
evening hours. With decent T-TD spreads across the plains combined
with DCAPE around 1500 j/kg, expect a few of the higher based
storms may produce wind gusts from 50-60 mph.

&&

.SHORT TERM /Through tonight/...
Issued at 300 AM MDT Mon Jun 24 2024

Temperatures across the plains are in the upper 60s to lower 70s F at
09Z this morning. That is a tad warmer then yesterday's readings
were at this time. Current satellite pictures are showing fairly
decent cloudiness over the southwestern U.S. and there are even
some showers on area radars.

Models keep the upper ridge axis right over Colorado today and
tonight.  Both temperature and thickness fields point to afternoon
highs to be a tad warmer today than yesterday.  However,
precipitable water proggs are in the 0.50 to 1.20 inches over the
CWA today.  CAPE values are fair.  Most models are showing more
cloudiness and convection for the CWA this afternoon compared to
Sunday.  Will leave the pops in the 20-40% range for most of the CWA
this afternoon.  Soundings show the storms will be pretty high based
with limited rainfall but plenty of outflow wind.

Temperatures will still get hot this morning with few clouds around
so the Heat Advisory is okay.

&&

.LONG TERM /Tuesday through Sunday/...
Issued at 235 AM MDT Mon Jun 24 2024

Upper level ridge will continue to dominate the weather Tuesday
with another very warm day across the area. Highs across northeast
Colorado are expected to reach the mid to upper 90s again. A weak
cold front pushes south through the area during the mid to late
afternoon hours. Expect temperatures to fall a few degrees behind
it. However, it doesn't look like moisture increases with the
front. The slightly cooler air may help stable's the airmass.
Still expected isolated/scattered high based showers and
thunderstorms. However, coverage should be less than today.

The ridge shifts south a little for Wednesday. Subtropical
moisture increases through the day with precipitable water values
climbing to three-quarters over the higher terrain and above an
inch over the lower elevations. This is about 120-180 percent of
normal. Expect to see an increase in showers and thunderstorms,
especially if a short wave trough moves across Colorado, like the
00Z GFS shows. Stronger thunderstorms will be possible with heavy
rainfall and small hail. An isolated severe thunderstorm could
occur over the plains where SBCAPE reaches 1000-2000 J/kg
Wednesday afternoon. Temperatures won't be as hot with highs in
the lower to mid 90s over northeast Colorado.

Upper level ridge continues to retreat to the south on Thursday.
Not much change to the airmass for Thursday with warm and moist
conditions in place. Expected another round of afternoon/evening
showers and thunderstorms, some of which could produce heavy rain
and small hail. Temperatures take a small step lower with highs
reaching the upper 80s to lower 90s.

For Friday and Saturday, the upper level ridge will be well off
to the southeast with westerly flow aloft. An upper level trough
passes north of Colorado, but a cold front associated with this
system dives south across Colorado bringing cooler temperatures
for Saturday. Highs Saturday are expected to be the coolest this
upcoming week with highs in the mid 80s. Airmass continues to be
on the moist side both days. Saturday may end up capped,
especially over the northeast plains. Will continue mentioning
scattered showers and thunderstorms for both days, though have the
lowest PoPs over the northeast plains on Saturday.

The ridge off the southeast strengthens and begins to move
westward Sunday. Highs are expected to bounce back into the lower
to mid 90s over northeast Colorado for Sunday. The airmass starts
to dry out as well, thus will trend PoPs lower.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1126 AM MDT Mon Jun 24 2024

Winds were mainly variable in direction at 17z but should turn
more north by 18z and then NE by 20z.  Widely sct high based
showers and storms will be possible between 21z and 01z with
gusty outflow winds up to 40 mph.  After 01z shower/tstm threat
should end with south or southeast winds which will become
drainage overnight. Overall, expect VFR conditions thru the
period with brief ceilings down to 8000-9000 ft as a high based
shower or storm moves across.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for COZ039.

Heat Advisory until 9 PM MDT Tuesday for COZ040.

&&

SHORT TERM...RJK
LONG TERM....Meier
AVIATION...RPK
Hazardous weather outlook, Jun 24, 9:00 AM MST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1000 AM MDT Mon Jun 24 2024

COZ030>051-251600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1000 AM MDT Mon Jun 24 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot temperatures will continue across northeast Colorado with
highs in the 96 to 102 degree range this afternoon. Widely
scattered to scattered high based thunderstorms will bring strong
outflow winds gusting from 50 to 55 mph but little rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very warm to hot conditions will continue Tuesday with most
locations across northeast Colorado reaching the mid to upper 90s.
A few locations may top 100 degrees. Isolated high-based gusty
showers and thunderstorms are expected Tuesday. Moisture is
expected to increase Wednesday and Thursday bringing better
chances for showers and thunderstorms, some of which could produce
heavy rain and small hail. An isolated severe storm will be
possible over the northeast plains as well on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 24, 10:42 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Denver CO
1142 AM MDT Mon Jun 24 2024

COZ042-241830-
Northeast Weld County CO-
1142 AM MDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WELD COUNTY THROUGH 1230
PM MDT...

At 1142 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Briggsdale, or 32 miles northeast of Greeley,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Keota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4063 10389 4052 10403 4052 10420 4068 10436
      4078 10423
TIME...MOT...LOC 1742Z 310DEG 17KT 4069 10423

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MENSCH
Special weather statement, Jun 24, 11:39 AM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Denver CO
1239 PM MDT Mon Jun 24 2024

COZ033-035-241930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1239 PM MDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LARIMER COUNTY
THROUGH 130 PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boswell Creek Campground, or 37 miles southwest of Laramie, moving
east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Four Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10582 4079 10586 4090 10622 4091 10622
      4092 10621 4093 10622 4094 10621 4096 10622
      4098 10619 4100 10619
TIME...MOT...LOC 1839Z 279DEG 12KT 4097 10615

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 24, 12:17 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
117 PM MDT Mon Jun 24 2024

COZ033-035-242000-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
117 PM MDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LARIMER COUNTY
THROUGH 200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Four Corners, or 25 miles southwest of Laramie,
moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Red Feather Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10556 4084 10555 4088 10585 4100 10585
TIME...MOT...LOC 1916Z 268DEG 6KT 4098 10578

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Jun 24, 12:38 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Denver CO
138 PM MDT Mon Jun 24 2024

COZ042-048-242030-
Logan County CO-Northeast Weld County CO-
138 PM MDT Mon Jun 24 2024

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL WELD AND NORTHWESTERN LOGAN
COUNTIES THROUGH 230 PM MDT...

At 138 PM MDT, Doppler radar was tracking gusty showers 7 miles north
of Stoneham, or 26 miles west of Sterling, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Sterling, Logan Corners, North Sterling Reservoir, Padroni,
and Pawnee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4061 10389 4078 10391 4090 10311 4063 10307
TIME...MOT...LOC 1938Z 263DEG 36KT 4072 10368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MENSCH

The radar

The Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 24, 12:40 PM MST
Where
Logan County, 10.36 mi N of Willard
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.700, -103.480

A 58 mph wind gust occurred at an AWOS station 15 miles west-northwest of Sterling (K1MW).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178750.